California, 2011

Flash Flood and Damaging Wind in California, August 27, 2011

August 27, 2011 · NWS HNX · 2 events in 1 county or zone

A high pressure ridge expanded back into California on August 22nd. Monsoonal moisture rotating around the ridge core brought mid and high clouds to central California on the 22nd, and again the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A high pressure ridge expanded back into California on August 22nd. Monsoonal moisture rotating around the ridge core brought mid and high clouds to central California on the 22nd, and again the next day. The region was between the ridge and a closed low over the Pacific west of the California coast. This pattern kept a southerly flow aloft over the central California interior, bringing more monsoonal moisture into the region. Thunderstorms developed over the Southern Sierra Nevada on August 24th, producing numerous lightning strikes but little rainfall.

The upper-level ridge core began to shift westward from the Desert Southwest, bringing an increase in temperatures and moisture to move into interior central California by the 26th. Some sprinkles fell in the southern San Joaquin Valley, even from Bakersfield and northward into Hanford and Tulare. A spotter in downtown Bakersfield recorded a measurable rainfall of 0.01 inch, but most locations, including Meadows Field, received only trace amounts. On the following day, two severe thunderstorm warnings were issued for locations in the Indian Wells Valley in Kern County, mainly around Ridgecrest and Inyokern. A 58 mph wind gust was recorded at Indian Wells Canyon, or about 15 miles northwest of Ridgecrest, on the 27th. Flash flooding occurred on Garlock Road just west of U.S. Highway 395, about 20 miles south of Ridgecrest, on the same day.

By the 28th, upper-level winds shifted back to the southwest and allowed drying to commence in the region, except a few isolated thunderstorms developed along the crest of the southern Sierra Nevada. Dry weather returned by the 29th since the moisture moved to the east of the state, and slight cooling occurred throughout the region due to a weak trough over the area on the 30th and 31st.

The month of August was overall dry and slightly above average in terms of temperature throughout the region. A few thunderstorm days occurred intermittently throughout the month in the higher elevations of the Southern Sierra Nevada and the mountain and desert areas in Kern County as the upper-level ridge centered the Desert Southwest repeatedly expanded westward and then contracted in response to upper-level troughs passing through the state. Bakersfield had 9 days with triple digit heat, bringing its total for the summer, through August 31st, to 25 days. Fresno had 11 days of 100+ degree high temperatures in August, bringing its total, through the end of August, also to 25 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 27, 1:50 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 27, 1:50 PM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
250 PM PDT SAT AUG 27 2011

.SYNOPSIS...
HIGH PRESSURE RIDGING WILL DOMINATE THE WEATHER PATTERN FOR THE
REMAINDER OF THE WEEKEND WITH WARMER THAN NORMAL TEMPERATURES. MID
LEVEL MOISTURE WILL CONTINUE OVER THE REGION ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE MOUNTAIN AND DESERT AREAS THROUGH
THE WEEKEND. THE RIDGE IS EXPECTED TO WEAKEN EARLY NEXT WEEK WITH
TEMPERATURES NOTICEABLY COOLER BY MID-WEEK.

&&

.DISCUSSION...
REGIONAL DOPPLER RADARS SHOWING ISOLATED CONVECTION FLARING UP
THIS AFTERNOON...MAINLY ALONG THE SIERRA NEVADA CREST AND THE
SOUTHERN SLOPES OF THE TEHACHAPI/S. BASED ON THE AREA OF
INSTABILITY AND OROGRAPHIC LIFT THIS AFTERNOON...WILL EXPECT THE
CONVECTION TO REMAIN CONFINED TO THE MOUNTAIN REGIONS. IN
ADDITION...SHORT RANGE MODELS STILL PROGGING A WEAK SHORT WAVE
TROF RIDING AROUND THE FOUR CORNERS RIDGE AND PUSHING THROUGH THE
EASTERN SIDE OF THE DISTRICT THIS EVENING. THIS TROF MAY GIVE THE
MOUNTAINS ADDITIONAL LIFT TO SUPPORT EVENING CONVECTION BEFORE
DIMINISHING OVERNIGHT. BY SUNDAY MORNING...MODELS PROG FRIDAY
AFTERNOON/S UPPER LOW OVER THE PACIFIC NORTHWEST AS THE FOUR
CORNERS RIDGE CONTINUES TO BUILD WESTWARD. THEREFORE...WILL EXPECT
AN EVEN WARMER DAY ON SUNDAY BEFORE THE UPPER LOW MOVES FROM THE
PACIFIC NORTHWEST TO THE INTER MOUNTAIN WEST. BY SUNDAY
AFTERNOON...THE FLOW ALOFT WILL STILL BE SOUTHERLY AND ALLOW FOR A
CONTINUATION OF THE MONSOONAL AIRFLOW. THEREFORE...WILL CONTINUE
TO MENTION SLIGHT CHANCES OF AFTERNOON THUNDERSTORMS FOR ONE MORE
DAY. BY SUNDAY NIGHT...THE FLOW ALOFT BEGINS TO CHANGE IN RESPONSE
TO THE TRAVELING UPPER LOW WHICH WILL GIVE THE REGION A BETTER
ONSHORE FLOW PATTERN AND RESULT IN A DRYING AND COOLING TREND.
SHORT RANGE ENSEMBLES AGREE WITH THIS CHANGE AS IT SHOW VERY
LITTLE UNCERTAINTY WITH THE PLACEMENT OF THE UPPER LOW TOWARD NEXT
MONDAY ALONG WITH A SECONDARY TROF PUSHING INTO NORTHERN
CALIFORNIA.

BY WEDNESDAY...THE MAIN AREA OF THE SECONDARY TROF THAT BEGIN
PUSHING INTO THE AREA EARLIER IN THE WEEK WILL DEEPEN AND PUSH
CLOSER TO THE NORTHWEST WASHINGTON COAST. WITH DEEPENING TROF WILL
INCREASE THE STRENGTH OF THE ONSHORE FLOW PATTERN AND CONTINUE THE
COOLING TREND OVER CENTRAL CALIFORNIA. AT THIS POINT...WILL EXPECT
TEMPERATURES TO BECOME MORE SEASONAL AS DRY COOL AIR FILTERS IN
FROM THE COAST. TOWARD THE END OF THE COMING WEEK...LONGER RANGE
MODELS SHOW THE UPPER TROF MOVING INTO THE NORTHERN ROCKIES AND
CONTINUE THE ONSHORE FLOW PATTERN. BY NEXT WEEKEND...THE FLOW
STARTS ITS SHIFT TOWARDS A MORE SOUTHERLY DIRECTION AS THE RIDGE
REBOUNDS. AT THIS POINT...WILL NOT INTRODUCE ANY PRECIP OVER THE
DISTRICT BY NEXT WEEKEND AS THE WESTERLY COMPONENT OF THE FLOW
ALOFT IS STILL TOO DOMINATE FOR A RETURN OF THE MONSOON.

&&

.AVIATION...
THE MONSOON FLOW WILL KEEP A MOIST AIRMASS ACROSS THE AREA WITH
ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND DESERT AREAS THROUGH
04Z THIS EVENING...AND POSSIBLY A FEW DEVELOPING NEAR THE SIERRA
CREST AFTER 18Z SUNDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED
ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z MONDAY.

&&

.AIR QUALITY ISSUES...ON SATURDAY AUGUST 27 2011...
UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO...KERN...MADERA AND
TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 27, 2:33 PM PST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
333 PM PDT SAT AUG 27 2011

CAZ099-272315-
KERN CA-
333 PM PDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
EDWARDS AFB TO 19 MILES SOUTHEAST OF CALIFORNIA CITY..AND MOVING
NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EDWARDS AFB...
   CALIFORNIA CITY...

LAT...LON 3481 11765 3482 11814 3503 11820 3533 11766
      3528 11762 3484 11762
TIME...MOT...LOC 2233Z 143DEG 22KT 3476 11806 3506 11758

DUDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kern

When
August 27, 4:29 PM PST
Where
Kern County, 3.64 mi WNW of Inyokern Airport
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.690, -117.890

A severe thunderstorm created wind gusts of 58 mph at Inyokern.

Flash Flood, Kern

When
August 27, 5:41 PM PST to 7:41 PM PST
Where
Kern County, 1.31 mi ESE of Garlock to 1.9 mi ENE of Rand
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.393, -117.758

The California Highway Patrol reported flash flooding across Garlock Road just west of US Highway 395.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345747, 345746.